Severe hypoglycemia in children with IDDM: A prospective population study, 1992-1994
1997 (English)In: Diabetes Care, ISSN 0149-5992, Vol. 20, no 4, 497-503 p.Article in journal (Refereed) Published
OBJECTIVE: Is an increased incidence of severe hypoglycemia an unavoidable effect of improved metabolic control? And, if so, to what extent? RESEARCH DESIGN AND METHODS: In 1992-1994, severe hypoglycemia was prospectively registered in our intensively treated IDDM population, 146 children 1-18 years of age with > 90% of the patients on > or = 4 insulin injections per day. The two categories, "severe hypoglycemia with unconsciousness" (U hypoglycemia) and "severe hypoglycemia without unconsciousness but needing the assistance of another person" (NU hypoglycemia), were analyzed in relation to yearly mean HbAlc levels, insulin doses and proportion of short-acting insulin, age at onset, duration of diabetes, age, sex, and weight-to-height ratio. RESULTS: Yearly mean HbAlc levels improved from 8.1 +/- 1.6% in 1992 to 6.9 +/- 1.3% in 1994. The yearly incidence of U hypoglycemia was 0.15-0.19 events per patient-year, seen in 10-16% of patients, showing no significant increase from 1992-1994. For NU hypoglycemia, slightly increasing figures from 1.01 to 1.26 events per patient-year, seen in 27-38% of patients yearly, were reported. There was no significant correlation between severe (U or NU) hypoglycemia and HbAlc, but still an association was seen in certain calculations. In multiple regression analysis, U hypoglycemia was not related to any factor, but the square root of the rate of NU hypoglycemia was related to lower HbAlc levels (P = 0.0003), higher insulin doses (IU.kg-1.24 h-1) (P = 0.0024), and a lower proportion of short-acting insulin out of the total daily insulin dose (P = 0.031). CONCLUSIONS: Multiple-dose insulin therapy with rather low yearly mean HbAlc values causes a slight increase of NU hypoglycemia but no increase of U hypoglycemia in our population of children with IDDM. Near physiological HbAlc levels may be achieved without any pronounced risk of increasing the incidence of severe hypoglycemia when multiple-injection insulin therapy is combined with adequate self-control based on psychosocial support and active education.
Place, publisher, year, edition, pages
1997. Vol. 20, no 4, 497-503 p.
National CategoryMedical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-13555OAI: oai:DiVA.org:liu-13555DiVA: diva2:20947